Utah, 2009

Winter Storm and Winter Weather in Utah, April 2 to 5, 2009

April 2 to 5, 2009 · NWS GJT · 4 events in 4 counties and zones

A Pacific spring storm system dropped into the Great Basin and across the forecast area. A cold front accompanying this system brought widespread snowfall across the mountains and some of the valleys of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific spring storm system dropped into the Great Basin and across the forecast area. A cold front accompanying this system brought widespread snowfall across the mountains and some of the valleys of eastern Utah. Strong southwest winds ahead of the front also caused blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 9:13 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 2, 9:13 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1013 AM MDT THU APR 2 2009

...PROGRESSIVE PATTERN CONTINUES WITH STORMS FRIDAY-SATURDAY AND
WEDNESDAY-THURSDAY...

.10AM MDT UPDATE...UPDATED THE ZONES TO END THE FREEZE WARNING.
LOOKS LIKE ENHANCED DRAINAGE WINDS AND SOME MID-LEVEL CLOUDS KEPT
TEMPERATURES ABOVE THE CRITICAL FRUIT BUD VALUES LAST NIGHT.

STILL EXCELLENT MODEL AGREEMENT WITH THE UPPER LOW MOVING DIRECTLY
OVER THE CWA EARLY SATURDAY WITH THE COLD CORE PASSING EARLY
SUNDAY. THE WATCHES WILL LIKELY BE UPGRADED TO WARNINGS WITH THE
CENTRAL MTNS (ELKS WEST ELKS AND MAYBE THE GRAND MESA) LOOKING TO
GET THE BIGGEST SNOW ACCUMULATIONS.

&&

.SHORT TERM ISSUED AT 428 AM...TODAY THROUGH FRIDAY NIGHT...

CLOUDS HANGING ON ACROSS NW CO IN POST-TROUGH NW FLOW. CLOUDS KEEPING
TEMPS UP IN THE GRAND VALLEY...BUT WITH DEWPOINTS AT GRAND JCT NEAR
20F...CLEARING WOULD LET TEMPS DROP QUICKLY. WILL KEEP THE FREEZE
WARNING IN PLACE FOR THE GRAND VALLEY AND THE NORTH FORK OF THE
GUNNISON AREAS /ZONES 6 AND 11/ THROUGH MORNING.

LEANED TOWARD THE GFS FOR THIS FORECAST.

TODAY WILL BE AN IN-BETWEEN DAY AS WED/S STORM MOVES INTO THE PLAINS
AND THE NEXT ONE MOVES INTO THE PACIFIC NORTHWEST. THE INITIAL WAVE
WITH THIS PAC NW TROUGH FADES AS IT MOVES ACROSS THE NRN ROCKIES
THOUGH IT WILL BRING SOME WARM ADVECTIVE CLOUDS TO THE N...BUT A
STRONGER SHORTWAVE CURRENTLY IN THE GULF OF AK DIGS DOWN THE BACKSIDE
OF THE TROUGH AND INTO NV BY FRI MORNING. AS IT DOES...IT EJECTS A
SHORTWAVE ACROSS NERN UT TONIGHT. THIS SHOULD BRING A GOOD PERIOD OF
SNOW TO THE ERN UINTA MTNS TONIGHT...BUT A SHIFT IN THE FLOW FROM SW
TO W AND THE LOSS DYNAMIC LIFT AS THE WAVE PASSES SHOULD KEEP SNOW
AMTS BELOW ADVISORY CRITERIA THERE. SOME AREAS OF LIGHT SNOW PROBABLE
FOR THE ELKHEAD/PARK/FLATTOPS LATER TONIGHT AS THE WAVE PASSES MAINLY
TO THE NORTH OF THAT AREA. ALSO TENDED TO DOWNPLAY A BIT THE MODEL
PRECIP FOR THE SAN JUANS THU NIGHT.

AM EXPECTING SOME LULL IN THE PRECIPITATION FRI MORNING AHEAD OF
THE MAIN UPPER TROUGH THAT CROSSES THE AREA FRI NIGHT INTO SAT. GFS
SHOWS INCREASING FRONTOGENETIC FORCING FOR THE NRN/CENTRAL MTNS FRI
AS THE 700 MB TEMP GRADIENT TIGHTENS AND A 700 MB SPINS UP OVER WRN
CO BY FRI EVE. CONVECTIVE ELEMENT SHOULD ALSO BE PRESENT AS COLD AIR
ALOFT BEGINS TO ARRIVE...AND WILL ADD SLIGHT CHANCE OF THUNDERSTORMS
TO FRI AFTERNOON. THOUGH NOT SEEN ON SPECIFIC HUMIDITY CHARTS...AM
CONCERNED ABOUT THE POTENTIAL FOR SOME DRY SLOTTING AND RELATIVELY
WARM AIR ACROSS SW CO...S OF THE DEVELOPING 700 MB LOW...WILL
LIMIT PRECIP FRI AFTERNOON FOR THE SAN JUANS AND FOUR CORNERS. KEPT
POPS LOWER THERE UNTIL FRI NIGHT WHEN THE COLDER AIR ARRIVES. SNOW
LEVELS COULD BE TRICKY ACROSS THE CENTRAL AND SRN MTNS INITIALLY FRI
AFTERNOON. WIDESPREAD PRECIP EXPECTED FRI NIGHT FOR ERN UT/WRN CO.
AS THE TROUGH APPROACHES...WILL SEE WINDY CONDITIONS DEVELOP NEAR THE
AZ/NM BORDER FRI.

WILL ISSUE A WINTER STORM WATCH FOR THE NRN CO MTNS BEGINNING 6 AM
FRI AS SNOW FROM THE LEAD WAVE COULD BLEND INTO THAT FROM THE
APPROACHING MAIN TROUGH. WILL THEN GO WITH A WINTER STORM WATCH FOR
THE CENTRAL CO MTNS BEGINNING FRI AFTN WITH THE TIGHTENING TEMP
GRADIENT/FRONTAL ZONE AND CONVECTIVE ELEMENT...AND THEN FRI NIGHT FOR
THE SRN CO MTNS WITH THE ARRIVAL OF THE COLDER AIR.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
CLOSED LOW CIRCULATION WILL BE MOVING EAST OF THE FORECAST AREA
SATURDAY MORNING...BUT BROAD TROUGH LINGERS INTO SUNDAY MORNING WITH
SHEAR AXIS STREAMING ACROSS SE UTAH AND ALONG THE COLORADO AND NEW
MEXICO BORDER.  DEEP LAYERED MOISTURE AND MOUNTAIN TOP TEMPERATURES
AROUND -10C WILL PRODUCE MODERATE AMOUNTS OF SNOW...ESPECIALLY ON
THE NORTHWEST TO NORTH FACING ASPECTS.  ONE LIMITING FACTOR IS THAT
GRADUAL WARMING ALOFT LIMITS POTENTIAL INSTABILITY...BUT MINOR
DISTURBANCES STREAMING ALONG THE SHEAR AXIS WILL COMPENSATE FOR THIS.

SUNDAY...LINGERING SNOW SHOWERS ON OUR ERN BORDER WILL COME TO AN
END AS AMPLIFIED RIDGE AXIS REACHES UTAH...PUSHING THE TROUGH
FARTHER EAST.  H7 TEMPS REBOUND FAIRLY QUICKLY CLIMB ABOVE 0C BY
MONDAY AFTERNOON AND TEMPERATURE RECOVERY WILL BE AROUND 10F.

TUESDAY AND WEDNESDAY...MEDIUM RANGE MODELS BEGIN TO DIVERGE AS THE
GFS BRINGS A SIGNIFICANT TROUGH INTO THE WRN STATES ON
TUESDAY...WITH THE TROUGH AXIS REACHING COLORADO BY WEDNESDAY.  THE
ECMWF IS ABOUT 12 HOURS SLOWER...BUT EITHER WAY THE TREND IS FOR
INCREASING THREAT OF RAIN/SNOW BY MIDDLE OF NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS TODAY AND THIS EVENING...ALTHOUGH PATCHY VALLEY FOG
MAY EXIST THROUGH 16Z THIS MORNING.  THE NEXT SHORT WAVE LATER
TONIGHT WILL BRING MVFR/IFR CIGS INTO THE MOUNTAINS AS AREAS OF SNOW
DEVELOP FROM THE NEXT SHORT WAVE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FROM 6AM FRI UNTIL 6 PM SAT FOR THE NRN
        MOUNTAINS ZONES 4/13.
      WINTER STORM WATCH FROM NOON FRI UNTIL 6 PM SAT FOR THE
        CENTRAL MOUNTAINS ZONES 9/10/12.
      WINTER STORM WATCH FROM 6 PM FRI UNTIL 6 PM SAT FOR THE
        SOUTHWEST MOUNTAINS ZONES 17/18/19.
.UT...NONE.

UPDATE.........JOE
SHORT TERM.....JAD
LONG TERM......PF
AVIATION.......PF
Hazardous weather outlook, Apr 2, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU APR 2 2009

COZ001>014-017>023-UTZ022>025-027>029-031200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU APR 2 2009

...FREEZE WARNINGS REMAIN IN EFFECT FOR THE LOWER VALLEYS OF WEST
CENTRAL COLORADO UNTIL 10 AM THIS MORNING...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE EASTERN UINTA MOUNTAINS TONIGHT AND
COULD CAUSE SOME TRAVEL PROBLEMS ALONG HIGHWAY 191 NORTH OF VERNAL.
AREAS OF LIGHT SNOW WILL ALSO OCCUR TONIGHT OVER THE ELKHEAD AND PARK
MOUNTAINS AS WELL AS THE FLAT TOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

...WINTER STORM WATCH FOR THE MANY WESTERN COLORADO MOUNTAINS FRIDAY
AND SATURDAY...

SNOW WILL SPREAD ACROSS THE MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO FRIDAY AND FRIDAY NIGHT CAUSING TRAVEL SLOW DOWNS ON
MOUNTAIN ROADWAYS. A FOOT OF SNOW IS POSSIBLE FOR THE WESTERN
COLORADO MOUNTAINS BY SATURDAY EVENING. RAIN AND SNOW IS LIKELY FOR
THE LOWER ELEVATIONS. WINDY CONDITIONS CAN BE EXPECTED NEAR THE
ARIZONA AND NEW MEXICO BORDERS FRIDAY AFTERNOON.

SNOW...WITH RAIN IN THE LOWER VALLEYS...WILL CONTINUE INTO
SATURDAY...THEN WIND DOWN SATURDAY NIGHT. ANOTHER STORM IS POSSIBLE
ON TUESDAY AND WEDNESDAY BRINGING A CHANCE OF SNOW TO THE
MOUNTAINS...AND A CHANCE OF RAIN OR SNOW TO THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
April 2, 11:00 AM MST to April 4, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 24 inches occurred. Winds also gusted 25 to 40 mph and caused blowing and drifting of snow.

Winter Storm, Tavaputs Plateau

When
April 2, 11:00 AM MST to April 4, 11:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 15 inches occurred above the 8,000 foot level. Wind gusts of 25 to 40 mph caused blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
April 2, 1:00 PM MST to April 5, 2:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 23 inches occurred above the 8,000 foot level. Widespread wind gusts of 30 to 50 mph, with local gusts of up to 64 mph, caused blowing and drifting snow.

Winter Weather, Canyonlands / Natural Bridges

When
April 3, 11:00 PM MST to April 4, 7:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches occurred over the area with wind gusts of 20 to 30 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172850, 172853, 172855, 172859.